Drought, Johnson
- When
- November 28, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
Johnson County entered D2 drought designation on November 21st.
Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30). November 2017, and the fall of 2017 are the driest on record in several localities across the state. This dry period has resulted in the development of severe to extreme drought conditions across the state.
As of November 30th, there was a high wildfire danger across all of Arkansas due to dry vegetation and soil moisture conditions across the state. Streamflow along area tributaries was below normal at most sites, but was especially low in the southern and western portions of the state. The impacts of drought on agriculture are difficult to measure at this time of year when the vegetation is normally dormant anyways. If drought conditions persist into the spring and growing season, economic impacts will likely be steep.
November 2017 was the driest November on record at the following stations: North Little Rock, Little Rock Air Force Base, and Monticello.
Fall of 2017 was the driest on record for the following locations: Pine Bluff, North Little Rock, Russellville, Little Rock Air Force Base, Calico Rock 2 WSW, Mount Ida, and Monticello.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 27, 5:55 PM CST, 6 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 555 PM CST Mon Nov 27 2017 .AVIATION...28/00Z TAF CYCLE VFR conds wl prevail thru the PD, with several rounds of high clouds streaming SEWD acrs the region. The main fcst concern wl be SLY winds, esp on Tue. Winds tngt wl be in the 5 to 10 kt range, with 8 to 12 kts common on Tue. Some higher gusts wl be seen ovr NW AR. /44/ && .PREV DISCUSSION...(ISSUED 307 PM CST Mon Nov 27 2017) SHORT TERM...Tonight Through Wednesday Main forecast challenge concerns are fire danger conditions, and precipitation chances for late in the period. 20z surface conditions indicate clear and warm conditions across the entire forecast area, with temperatures running 10-15 degrees above normal. Fire danger concerns continue, with surface RH values of 20- 30 percent indicated. 20ft winds are moderate, but currently are not sufficient to promote any headlines. Some increase in low level moisture is expected on Tuesday, as southerly level flow continues. Forecasts continue to reflect the expected progression of approaching upper level energy, now over central Nevada. This feature is expected to dampen quickly as is moves eastward over the southern Plains. Forecast trajectories suggest that moisture will be limited with this system. Highest chances for precipitation will be during the day Wednesday, across the northern third of the forecast area. LONG TERM...Wednesday Night Through Sunday Weak system/front will be departing at the beginning of the period. Any rain will be spotty Wednesday night, with high pressure/dry conditions returning on Thursday. While it will be a little cooler behind the front, it will not be any more than seasonal. In fact, temperatures through much of the period will be above average. Given a lack of rain with the exiting system, the wildfire concern will continue, along with worsening drought conditions. There is some hope that heavier rain will be coming by the end of the period. A much stronger/robust system will dig into the southwest United States by late in the weekend. Data is not handling this feature consistently, with one model cutting the system off and forming a ridge to the east. At this time, will go with a slower arrival of the system, with clouds/moisture increasing toward Monday. Will introduce chances of showers/isolated thunderstorms as the period closes. Will see how this system evolves in later model runs. Until there is more consistency, forecast confidence is fairly low. && .LZK Watches/Warnings/Advisories...NONE. &&
Hazardous Weather Outlook National Weather Service Little Rock AR 500 AM CST Mon Nov 27 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 500 AM CST Mon Nov 27 2017 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight The wildfire danger across Arkansas remains moderate to high with several county burn bans in effect. The continue dry weather conditions, a bit elevated winds today and lowering minimum humidity values this afternoon have combined to raise the threat. Extra caution should be taken if burning today. Follow county burn bans where applicable. Additional information is available on the Arkansas Forestry Commission web site. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday A chance of rain is in the forecast for late Tuesday night to Wednesday night, as a weather system will move through the region. However overall rain amounts are forecast to be less than one inch. Also, the risk of any strong to severe storms will be very low. Dry weather is then forecast for the rest of the extended period. Otherwise, the elevated wildfire danger will continue over Arkansas due to the extended period of very dry weather conditions. A moderate to high wildfire danger is currently in effect by the Arkansas Forestry Commission. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 59
1 drought. Local standard time, as filed.
Johnson County entered D2 drought designation on November 21st.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724090.